Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 20, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 8, 2018, 2:58 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 8, 2018, 4:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2018, 2:58 AM CDT (07:58 UTC)
- In effect from
- Sep 8, 2018, 4:00 AM CDT
- Expired
- Sep 8, 2018, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537 WHUS43 KDLH 080758 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 258 AM CDT Sat Sep 8 2018 ...STRONG EAST TO NORTHEAST WINDS THROUGH THIS EVENING... .Strong east to northeast winds are expected over the beaches of Duluth and Superior today. The winds and waves will create a high risk of rip currents. Winds turn east to southeasterly tonight allowing waves to subside. MNZ037-WIZ001-090100- /O.NEW.KDLH.BH.S.0020.180908T0900Z-180909T0100Z/ Carlton/South St. Louis-Douglas- 258 AM CDT Sat Sep 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...The beaches of Duluth and Superior. * TIMING...Through tonight. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Huyck
1 follow-up statement
035 WHUS43 KDLH 090111 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 811 PM CDT Sat Sep 8 2018 MNZ037-WIZ001-090215- /O.EXP.KDLH.BH.S.0020.000000T0000Z-180909T0100Z/ Carlton/South St. Louis-Douglas- 811 PM CDT Sat Sep 8 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The recreational beach day has ended, and as a result, the beach hazards statement is no longer event. Gusty northeast winds will continue across the area overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 2:56 AM CDT, 2 minutes earlier.
Area forecast discussion, Sep 8, 2:56 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
256 AM CDT Sat Sep 8 2018
.SHORT TERM...(Today through Sunday)
Issued at 256 AM CDT Sat Sep 8 2018
A northwest flow aloft at 07Z/2am, was allowing small pieces of
vorticity to move across the northern third of the forecast area. A
batch of mid clouds have spread over the much of northeast Minnesota
and a portion of northwest Wisconsin as a result. A few sprinkles
have also been touched off by these vort maxes with very light rain
reported at International Falls at 06Z/1am. Another vort max is
moving through southern Manitoba at 07Z and a thunderstorm has
formed over northeast North Dakota. Have placed some small pops over
the northern Minnesota zones with a mention of showers and sprinkles
until near 12Z/7am as this vort max looks to remain north of the
international border. Upper level and surface ridging take over
until 18Z/1pm. Model differences come into play for the rest of the
afternoon in response to the next vort max progged to move along the
international border. The deterministic models are rain free, as
well as most of the short term hires models. However, the ensemble
of hires models (HREF) suggest the potential for rain to affect
Koochiching to northern St. Louis county for the rest of the
afternoon. Used a blend for the afternoon which kept the border area
rain free. An easterly flow off of Lake Superior will pump some cool
air along the inland areas. This translates to max temps in the
lower to middle 60s, with some upper 50s over inland Cook County.
Upper 60s to lower 70s elsewhere.
The vort maxes continue to drift through south central Canada
tonight, but far enough north of the border to keep this area dry.
The HREF suggest otherwise. Blended models for weather tonight which
keeps the area rain free. Surface and upper level ridging are in
charge over the rest of the forecast area. The easterly flow off of
Lake Superior will continue to affect temps tonight with 40s
expected. Lower 50s from International Falls to the Brainerd Lakes.
Sunday finds the upper ridging moving off to the east with a short
wave trof moving over northeast Minnesota late in the afternoon.
Even though there is a southwest flow ahead of the trof, there is
very little moisture advection. A few more clouds are possible, but
only along the international border. The cool max temps will
continue, but these values are close to normal.
.LONG TERM...(Sunday night through Friday)
Issued at 256 AM CDT Sat Sep 8 2018
Several rounds of showers and thunderstorms are expected through
the long term. Neither widespread rainfall nor heavy rain are
anticipated at this time. Temperatures will be near or above
averages for the second week of September.
A cool front is forecast to move into the region on Monday and
bring a chance of rain and thunderstorms to the Northland.
Convergence along the front will weaken as it moves into the area
and shower chances diminish during the day. A few isolated storms
are possible in northwest Wisconsin on Tuesday as the front
slowly progresses farther southeast. Southwesterly flow aloft
will develop by Tuesday evening ahead of another cool front which
will move into the picture for Tuesday night and Wednesday. A
more favorable setup for thunderstorms is forecast with stronger
convergence along the front and theta-e advection. Precip chances
are therefore higher than Monday. Highs will be in the low to
middle 70s on Monday and the low to upper 70s on Tuesday.
Overnight lows will be in the 50s and low 60s both days.
The southwest flow pattern aloft will continue Wednesday and into
the second half of the week. An area of low pressure may develop
in the Dakotas over a latent baroclinic zone. Guidance offers
differing solutions for the placement of the low. Convergence
along the baroclinic zone will increase to the north of the low
center with rain and thunderstorms becoming likely. There is some
uncertainty as to whether the precipitation will affect any
portion of the Northland. For now continue to broad brush small
POPs over western and northern portions of the forecast area.
Rain chances continue Friday into Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1220 AM CDT Sat Sep 8 2018
A weak shortwave will slide through the region tonight, while high
pressure nudges in from Ontario. Flow across western Lake Superior
will shift from an easterly direction to a southeasterly direction
overnight. This will advect marine layer air into DLH, which could
bring in a brief period of IFR/LIFR ceilings. Elsewhere expect
VFR conditions to prevail with ceilings around 8-10 kft due to the
wave moving through. Heavily utilized the NAM guidance as it has
performed the best with what is currently going on.
VFR conditions will continue through Saturday with winds generally
less than 10 knots out of the ESE/SE with high pressure in
control.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 66 46 68 50 / 0 0 0 10
INL 73 50 72 54 / 10 0 0 50
BRD 72 50 71 53 / 0 0 0 10
HYR 72 43 70 47 / 0 0 0 0
ASX 66 47 70 49 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.
MN...Beach Hazards Statement through this evening for MNZ037.
LS...Small Craft Advisory from 4 PM this afternoon to 10 PM CDT this
evening for LSZ146>148.
Small Craft Advisory from 4 PM this afternoon to 4 AM CDT Sunday
for LSZ144-145.
Small Craft Advisory from 4 PM this afternoon to 10 AM CDT
Sunday for LSZ140>143.
&&
SHORT TERM...GSF
LONG TERM...Huyck
AVIATION...WLHazardous weather outlook, Sep 7, 10:08 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1008 PM CDT Fri Sep 7 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1008 PM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms Sunday night into Monday night across northeast Minnesota, and again mid through late week across the region. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed tonight. LSZ121-140>148-090315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1008 PM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There will be a brief period overnight tonight of conditions hazardous to small craft from Silver Bay to Two Harbors due to strong easterly flow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Easterly winds on Saturday and Saturday night might be strong enough to produce hazardous conditions, especially for small craft, across much of western Lake Superior. A Small Craft Advisory may be needed. There are chances of thunderstorms across portions of western Lake Superior Tuesday night. More thunderstorms will be possible Wednesday night through Friday. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:55 AM CDT | Small Craft Advisory | DLH | 31 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.